Montana, 2024

High Wind in Montana, June 3 to 5, 2024

June 3 to 5, 2024 · NWS TFX · 26 events in 12 counties and zones

A Pacific front kicked off a period of strong winds across Central and North-central Montana late day June 3. The initial period of stronger winds was attributed to mountain wave activity along and adjacent to the Rocky Mountain Front.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific front kicked off a period of strong winds across Central and North-central Montana late day June 3. The initial period of stronger winds was attributed to mountain wave activity along and adjacent to the Rocky Mountain Front. A second surge of robust westerly flow just off the surface developed Tuesday the 4th, lasting into the overnight. Daytime mixing helped with translating gusts to the surface during the day on the 4th, with mountain waves taking over as the mechanism by nighttime. Winds subsided by the morning of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 3, 1:07 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 3, 1:07 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
207 PM MDT Mon Jun 3 2024

.SYNOPSIS...

Scattered rain showers continue and a few thunderstorms this evening
across Central and Southwest Montana with primary concern being
gusty winds. Strong winds tonight through Wednesday. Dry conditions
and warm afternoon high temperatures Thursday into the weekend.

&&

.DISCUSSION...

Rest of today through Wednesday night...Upper level troughing
continues across the state today bringing unsettled weather
conditions through tomorrow. A cold front from the Pacific Northwest
continues to move across the state this evening. Scattered light
rain showers across Central and Southwest Montana, and along the
Rocky Mountain Front continues through this evening. A few
thunderstorms have potential to develop this evening across
Southwest Montana from a Bozeman to Lewistown line into Central
Montana as the front pushes through. Primary concerns for any
developed thunderstorms are gusty winds. Scattered rain shower and
thunderstorm activity diminishes between 6 pm and 9 pm this
evening. Along the Hi-Line, there's a 30 to 40 percent probability
of a rain shower coming down from Canada between midnight and 3
am. Otherwise, conditions become drier this evening and strong
winds reaching warning criteria start along the Rocky Mountain
Front into North Central Montana. We are strongly advising
limiting outdoor recreation between tonight and Wednesday along
the Rocky Mountain Front as wind probabilities are high (greater
than 75 percent) for wind gusts reaching over 65 mph periodically
during this timeframe. High profile vehicles will have difficulty
traveling over mountain passes due to these strong winds. High
Wind Warnings continue through Wednesday for the Rocky Mountain
Front. For everywhere else for the High Wind Warnings, timing is
still on track to start this evening for tonight into tomorrow
morning and continue through the Wednesday morning hours. We held
off on including Helena as latest probabilities are still not
supporting high wind criteria. It'll still be windy nevertheless.

As the upper level trough departs tomorrow, upper level ridging
builds in for Wednesday with dry and windy conditions, especially
along the Rocky Mountain Front Wednesday morning into the
afternoon and across the eastern portion of North Central and
Central Montana.

Thursday through this upcoming weekend...Ensemble model guidance
is still in support for upper level ridging to continue during
this timeframe. Drier conditions are favored for our region under
surface high pressure. Beyond Sunday remains uncertain on whether
upper level ridging continues or begins to move out and upper
level troughing moves in from the west. The Climate Prediction
Center has our region in likely above (60-70% probability) of
above normal temperatures for this weekend into early next week.
This could mean we see temperatures 2 degrees above normal or 10
degrees in some locations. Our normal high temperatures this time
of year (middle of June) is between 75 and 80 degrees, with the
exception of higher mountainous terrain where it's cooler. We'll
continue to monitor ensemble model trends for heat risk potential
for this upcoming weekend as well as when upper level ridging will
begin to move. Webb

&&

.AVIATION...

03/18Z TAF Period

Primary concern for this afternoon and early evening will be
convective showers and isolated thunderstorms associated with a
Pacific cold front. Although there will be little in the way of
lightning and mostly VFR conditions, stronger upper level winds and
cold air advection aloft increase the chances for showers
transferring wind gusts in excess of 35 kts to the surface. This
will be most likely to occur over locations south and east of a KHLN
to KHVR line where there is around a 40 to 70% chance for gusts over
30 kts. Strong westerly flow moves in behind the cold front with
winds initially increasing tonight along the Rocky Mountain
Front/central ranges and their adjacent eastern plains. Very windy
conditions are then expected over much of Central/North-central MT
on Tuesday. Expect mountain wave activity to increase along with
instances of low level wind shear. - RCG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  67  47  71 /  10   0   0   0
CTB  41  61  43  67 /  10   0  10   0
HLN  44  69  51  76 /  10  10  10   0
BZN  38  70  49  77 /  60  10   0   0
WYS  36  61  42  73 /  80  10   0   0
DLN  39  67  48  78 /  20  10   0   0
HVR  46  71  48  71 /  40  10   0   0
LWT  39  67  46  68 /  40   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to noon MDT Wednesday
for Bears Paw Mountains and Southern Blaine-Big Belt, Bridger
and Castle Mountains-Cascade County below 5000ft-East Glacier
Park Region-Eastern Glacier, Western Toole, and Central Pondera-
Eastern Toole and Liberty-Fergus County below 4500ft-Judith
Basin County and Judith Gap-Little Belt and Highwood Mountains-
Meagher County Valleys-Northern High Plains-Snowy and Judith
Mountains-Southern High Plains-Southern Rocky Mountain Front-
Upper Blackfoot and MacDonald Pass.

High Wind Warning from 9 AM Tuesday to noon MDT Wednesday for
Eastern Pondera and Eastern Teton-Hill County-Northern Blaine
County-Western and Central Chouteau County.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 3, 12:53 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
153 PM MDT Mon Jun 3 2024

MTZ316-319-322-323-032200-
Gates of the Mountains-Helena Valley-
Elkhorn and Boulder Mountains-Canyon Ferry Area-
Including the cities of Canyon Creek, Wolf Creek, Craig, Helena,
Montana City, Clancy, Boulder, Corbin, Wickes, Elk Park Pass,
Homestake Pass, Toston, Townsend, and Winston
153 PM MDT Mon Jun 3 2024

...COLD FRONT BRINGING GUSTY WINDS WITH SHOWERS THIS AFTERNOON...

A cold front currently moving east off of the Continental Divide
will bring showers with gusty winds between 40 to 50mph. Be
prepared for gusty winds in and around showers this afternoon.
Special weather statement, Jun 3, 1:20 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
220 PM MDT Mon Jun 3 2024

MTZ317-320-321-032045-
Little Belt and Highwood Mountains MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
220 PM MDT Mon Jun 3 2024

...A LINE OF SHOWERS WILL IMPACT NORTHEASTERN BROADWATER AND CENTRAL
MEAGHER COUNTIES THROUGH 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a line of showers with
isolated lightning 16 miles west of White Sulphur Springs, moving
east at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Logan On The Smith River, Newlan Creek Reservoir, and Fort
Logan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4647 11132 4669 11142 4693 11093 4662 11066
TIME...MOT...LOC 2018Z 250DEG 48KT 4661 11123

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Wilson
Special weather statement, Jun 3, 1:52 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
252 PM MDT Mon Jun 3 2024

MTZ324>330-032300-
Missouri Headwaters-Madison River Valley-Gallatin Valley-
Northwest Beaverhead County-
Beaverhead and Western Madison below 6000ft-
Ruby Mountains and Southern Beaverhead Mountains-
Gallatin and Madison County Mountains and Centennial Mountains-
Including the cities of Harrison, Three Forks, Willow Creek,
Pony, Whitehall, Cameron, Ennis, Jeffers, McAllister, Norris,
Bozeman, Gallatin Gateway, Dewey, Wisdom, Wise River,
Big Hole Pass, Chief Joseph Pass, Bannack, Dillon, Glen,
Waterloo, Monida Pass, Big Sky, West Yellowstone, Targhee Pass,
and Raynolds Pass
252 PM MDT Mon Jun 3 2024

...COLD FRONT BRINGS GUSTY WINDS AND SHOWERS THIS AFTERNOON...

A cold front currently moving east across the region will bring
gusty winds between 40 to 50 mph, in addition to showers, and an
isolated thunderstorm. Be prepared for gusty winds and lightning
in and around showers this afternoon. If you hear thunder, seek
shelter.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 high wind. Local standard time, as filed.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
June 3, 2:49 PM MST to June 4, 10:25 AM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

Asos station KCTB Cut Bank Airport measured multiple gusts in excess of 58 mph, including a peak gust of 69 mph.

High Wind, Eastern Toole and Liberty

When
June 3, 8:00 PM MST to June 4, 2:00 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW3478 TCTIBER measured two gusts of 58 mph or greater, including a peak gust of 65 mph.

High Wind, Northern High Plains

When
June 3, 9:15 PM MST to 10:30 PM MST
Where
Northern High Plains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Mesonet station MTBRN Two Medicine Bridge measured two gusts in excess of 58 mph, including a peak gust of 71 mph.

High Wind, Northern High Plains

When
June 3, 9:15 PM MST to 10:30 PM MST
Where
Northern High Plains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Mesonet station MTBRN Two Medicine Bridge measured two gusts in excess of 58 mph, including a peak gust of 71 mph.

High Wind, Southern High Plains

When
June 3, 10:00 PM MST
Where
Southern High Plains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

Mesonet station DELMT Dellwo (MCSCN) measured a 69 mph gust.

High Wind, Southern High Plains

When
June 3, 10:29 PM MST
Where
Southern High Plains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

RAWS station TR276 L-C Portable No. 1 measured a 71 mph gust.

High Wind, Judith Basin County and Judith Gap

When
June 3, 10:39 PM MST
Where
Judith Basin County and Judith Gap forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
47.155, -109.745 (the zone’s center; the record gives no point)

AWOS station K1CM Charlie measured a 58 mph gust.

High Wind, Meagher County Valleys

When
June 4, 5:04 AM MST
Where
Meagher County Valleys forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.598, -110.886 (the zone’s center; the record gives no point)

Wunderground station KMTMONTA17 Inger Ranch measured a 61 mph gust.

High Wind, Southern Rocky Mountain Front

When
June 4, 8:14 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

Wunderground station KMTBTNUM11 Meltwater Cabin measured a 60 mph gust.

High Wind, Northern High Plains

When
June 4, 8:45 AM MST
Where
Northern High Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.467, -112.610 (the zone’s center; the record gives no point)

Mesonet station MTBWG Browning DOT measured a 61 mph gust.

High Wind, Eastern Pondera and Eastern Teton

When
June 4, 12:15 PM MST
Where
Eastern Pondera and Eastern Teton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.033, -112.233 (the zone’s center; the record gives no point)

Mesonet station MTM73 Ledger N MDA measured a 62 mph gust.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
June 4, 12:15 PM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

Mesonet station MTM05 ARC-WTri Conrad measured a 67 mph gust.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
June 4, 12:55 PM MST to 4:55 PM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

AWOS station KSBX Shelby Airport measured multiple gusts at and above 58 mph, including a peak of 59 mph.

High Wind, Eastern Toole and Liberty

When
June 4, 2:00 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW4063 Eagle Creek Colony measured a 59 mph gust.

High Wind, Eastern Toole and Liberty

When
June 4, 2:00 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW1986 Lothair 9 N measured a 60 mph gust.

High Wind, Eastern Toole and Liberty

When
June 4, 2:15 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW3546 Whitlash 7 S measured a 58 mph gust.

High Wind, Eastern Toole and Liberty

When
June 4, 2:30 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station DW4821 Chester measured a 66 mph gust.

High Wind, Eastern Toole and Liberty

When
June 4, 2:39 PM MST to 6:46 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW4015 Chester 4 NE measured two gusts in excess of 58 mph, including a 66 and 67 mph gust.

High Wind, Eastern Toole and Liberty

When
June 4, 2:45 PM MST to 3:45 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW0416 Joplin measured two gusts of 58 mph or greater, including a peak gust of 61 mph.

High Wind, Eastern Toole and Liberty

When
June 4, 3:30 PM MST
Where
Eastern Toole and Liberty forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.609, -111.360 (the zone’s center; the record gives no point)

Mesonet station GW0625 Joplin 17 N measured a 58 mph gust.

High Wind, Hill County

When
June 4, 3:52 PM MST to June 5, 4:27 AM MST
Where
Hill County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
48.628, -110.111 (the zone’s center; the record gives no point)

Asos station KHVR Havre Airport measured multiple gusts in excess of 58 mph, including a peak gust of 68 mph.

High Wind, Southern Rocky Mountain Front

When
June 4, 3:59 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

Mesonet station KMTAUGUS3 Upper Elk Creek measured a 61 mph gust.

High Wind, Fergus County Below 4500ft

When
June 4, 4:14 PM MST
Where
Fergus County Below 4500ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.264, -109.224 (the zone’s center; the record gives no point)

Wunderground sensor KMTROY14 measured a 63 mph gust.

High Wind, Southern Rocky Mountain Front

When
June 4, 4:39 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.480, -112.315 (the zone’s center; the record gives no point)

Mesonet station KMTAUGUS4 Goss Ranch measured a 58 mph gust.

High Wind, Snowy and Judith Mountains

When
June 4, 9:52 PM MST to 11:52 PM MST
Where
Snowy and Judith Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
47.264, -109.224 (the zone’s center; the record gives no point)

RAWS station JPKM8 Judith Peak measured multiple gusts in excess of 58 mph, including a peak gust of 73 mph.

High Wind, Big Belt, Bridger and Castle Mountains

When
June 5, 1:24 AM MST
Where
Big Belt, Bridger and Castle Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.398, -111.485 (the zone’s center; the record gives no point)

Mesonet station Bridger Livestock KMTBOZEM397 measured a 58 mph gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179923, 1179932, 1179924, 1179925, 1179943, 1179929, 1179928, 1179940, 1179944, 1179926, 1179941, 1179942, 1179945, 1179933, 1179934, 1179935, 1179936, 1179937, 1179938, 1179939, 1179927, 1179930, 1180208, 1179931, 1179919, 1179922.